CaltechAUTHORS
  A Caltech Library Service

Quantifying Eulerian Eddy Leakiness in an Idealized Model

Liu, Tongya and Abernathey, Ryan and Sinha, Anirban and Chen, Dake (2019) Quantifying Eulerian Eddy Leakiness in an Idealized Model. Journal of Geophysical Research. Oceans, 124 (12). pp. 8869-8886. ISSN 2169-9275. https://resolver.caltech.edu/CaltechAUTHORS:20200102-143843915

[img] PDF - Published Version
Creative Commons Attribution.

33Mb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20200102-143843915

Abstract

An idealized eddy‐resolving ocean basin, closely resembling the North Pacific Ocean, is simulated using MITgcm. We identify rotationally coherent Lagrangian vortices (RCLVs) and sea surface height (SSH) eddies based on the Lagrangian and Eulerian framework, respectively. General statistical results show that RCLVs have a much smaller coherent core than SSH eddies with the ratio of radius is about 0.5. RCLVs are often enclosed by SSH anomaly contours, but SSH eddy identification method fails to detect more than half of RCLVs. Based on their locations, two types of eddies are classified into three categories: overlapping RCLVs and SSH eddies, nonoverlapping SSH eddies, and nonoverlapping RCLVs. Using Lagrangian particles, we examine the processes of leakage and intrusion around SSH eddies. For overlapping SSH eddies, over the lifetime, the material coherent core only accounts for about 25% and about 50% of initial water leak from eddy interior. The remaining 25% of water can still remain inside the boundary, but only in the form of filaments outside the coherent core. For nonoverlapping SSH eddies, more water leakage (about 60%) occurs at a faster rate. Guided by the number and radius of SSH eddies, fixed circles and moving circles are randomly selected to diagnose the material flux around these circles. We find that the leakage and intrusion trends of moving circles are quite similar to that of nonoverlapping SSH eddies, suggesting that the material coherence properties of nonoverlapping SSH eddies are not significantly different from random pieces of ocean with the same size.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1029/2019jc015576DOIArticle
ORCID:
AuthorORCID
Liu, Tongya0000-0001-6945-1393
Abernathey, Ryan0000-0001-5999-4917
Sinha, Anirban0000-0002-7122-3549
Chen, Dake0000-0002-8193-7158
Additional Information:© 2019 The Authors. This is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited. Received 20 AUG 2019; Accepted 31 OCT 2019; Accepted article online 11 NOV 2019; Published online 11 DEC 2019. Tongya Liu was supported by the National Natural Science Foundation of China (41730535 and 41621064), the China Scholarship Council (201806320323). Ryan Abernathey was supported by NSF Award OCE 15‐53593. The computation in this research is carried out on Habanero shared high‐performance cluster at Columiba Univerisity. The authors thank Wenda Zhang for the improvement of Lagrangian eddy detection algorithm and Choe E. Tae for suggestions on this manuscript. The open source Eulerian eddy identification algorithm is from GitHub (https://github.com/jfaghm/OceanEddies). Quikscat wind data are available online (https://winds.jpl.nasa.gov/missions/quikscat/); World Ocean Atlas 2013 are available at the website (https://www.nodc.noaa.gov/OC5/indprod.html); AVISO data set can be found at the website (http://www.aviso.altimetry.fr/en/home.html).
Funders:
Funding AgencyGrant Number
National Natural Science Foundation of China41730535
National Natural Science Foundation of China41621064
China Scholarship Council201806320323
NSFOCE 15‐53593
Subject Keywords:Coherent transport; Lagrangian eddies; Eulerian eddies; Eddy leakiness
Issue or Number:12
Record Number:CaltechAUTHORS:20200102-143843915
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20200102-143843915
Official Citation:Liu, T., Abernathey, R., Sinha, A., & Chen, D. (2019). Quantifying eulerian eddy leakiness in an idealized model. Journal of Geophysical Research: Oceans, 124, 8869–8886. https://doi.org/10.1029/2019JC015576
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:100467
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:03 Jan 2020 02:50
Last Modified:28 Jan 2020 17:56

Repository Staff Only: item control page